Erectile dysfunction (ED) means that you cannot get a proper erection. Most cases are due to narrowing of the arteries that take blood to the penis. This is due to a build-up of fatty deposits (atheroma) in these arteries in the same way that heart arteries are affected in people with heart disease. ED is usually treatable, most commonly by a tablet taken before sex. You may also receive lifestyle advice and treatments to minimise your risk of heart disease.
What is erectile dysfunction?
Erectile dysfunction (ED) means that you cannot get and/or maintain an erection. In some cases the penis becomes partly erect but not hard enough to have sex properly. In some cases, there is no swelling or fullness of the penis at all. ED is sometimes called impotence.
About 8 in 10 cases of ED are due to a physical cause. Causes include:
· Reduced blood flow to the penis. This is, by far, the most common cause of ED in men over the age of 40. Like in other parts of the body, the arteries which take blood to the penis can become narrowed. The blood flow may then not be enough to cause an erection. Risk factors can increase your chance of narrowing of the arteries. These include getting older; high smoking.
· Diseases which affect the nerves going to the penis. For example parkinson disease etc.
· This is one of the most common causes of ED. Diabetes can affect blood vessels and nerves.
· Hormonal causes. For example, a lack of a hormone called testosterone which is made in the testes. This is uncommon. However, one cause of a lack of testosterone that is worth highlighting is a previous head injury. A head injury can sometimes affect the function of the pituitary gland in the brain. The pituitary gland makes a hormone that stimulates the testis to make testosterone. So, although it may not at first seem connected, a previous head injury can in fact lead to ED. Other symptoms of a low testosterone level include a reduced sex drive (libido) and changes in mood.
· Injury to the nerves going to the penis. For example, spinal injury, following surgery to nearby structures, fractured pelvis, radiotherapy to the genital area, etc.
· Side-effect of certain medicines. The most common are some antidepressants; beta-blockers such as propranolol, atenolol, etc; some ‘water tablets’ (diuretics); cimetidine. Many other less commonly used tablets sometimes cause ED.
Excessive outflow of blood from the penis through the veins (venous leak). This is rare but can be caused by various conditions of the penis.
In most cases due to physical causes (apart from injury or after surgery), the ED tends to develop slowly. So, you may have intermittent or partial ED for a while, which may gradually get worse. If the ED is due to a physical cause, you are likely still to have a normal sex drive apart from if the cause is due to a hormone problem. In some cases, ED causes poor self-esteem, anxiety, and even depression. These reactions to ED can make the problem worse.